Pain in calf after sclerotherapy. Can anyone advise me what it could be and how long it could take to clear?

I recently had sclerotherapy in right thigh on 4cm varicose vein. I was advised to wear a stocking for 4 days but after 24 hours I was experiencing pain in my calf and had to remove it. Now 5 days after procedure, my calf is still throbbing- feels like quite severe muscle strain but will not go away. I went to NHS out of hours service and they told me it can't be DVT as there's no swelling. I still cannot walk on the leg. Can anyone advise me what it could be and how long it could take to clear?

Doctor Answers 8

Post sclerotherapy pain

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

For pain after sclerotherapy, return for venous Duplex scan to exclude DVT and guide treatment for possible superficial vein thrombophlebitis. 

H Karamanoukian MD FACS

certified vein specialist from ABVLM


Pain in calf after sclerotherapy on large vein

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

This can all be normal but you definitely need a ultrasound to rule out a deep vein thrombosis.  A 4 cm vein required a large volume of sclerosing agent and cause pain as the vein fibrosis and scars down.  I recommend Ice, compression, elevation and NSAID's for pain.  It should improve over the next coulple of weeks.  

Venasmart compression stockings after sclerotherapy

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

I would evaluate this with a clinical exam and diagnostic ultrasound. If there is no blood clot, I would suggest Plato's Omega vein cream and Venasmart compression stockings. 

Best, 

Dr. Karamanoukian

Los Angeles

Raffy Karamanoukian, MD, FACS
Los Angeles Plastic Surgeon
4.8 out of 5 stars 95 reviews

You might also like...

Post sclerotherapy pain.

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}
What you need is a venous ultrasound to ensure that there is no DVT which could happen following sclerotherapy of varicose veins.  Most likely you have pain from the treated varicose vein which has now clotted and will improve over time with heat to the area and ibuprofen.  However, a DVT needs to be ruled out.  Follow up with your treating physician.

John Landi, MD
Naples General Surgeon

Dangers of Sclerotherapy

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Hello, there are many reasons for your pain, however the most concernign reason would be a deep venous thrombosis.  All because you're not swelling does not mean that you don't have one.  It's quite worrisome that you are having trouble walking.  For this reason alone, I would certainly recommend obtaining an ultrasound.  Other causes include superificial thrombophlebitis, a known side effect or complication of this procedure which will resolve on its own (quicker with ibuprofen, compression stocking therapy, and heat compresses)

Pain in calf

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Any unexplained severe pain in the calf should be evaluated to make sure it is not  a blood clot, regardless of whether or not there is swelling.  I recommend you seek immediately medical attention.

Lisa Perez, MD
Atlanta Physician

Pain After Sclerotherapy

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}
Please see your physician to determine what is best for treatment at this time, this could be superficial clots that need expression.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.8 out of 5 stars 207 reviews

Possible causes

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

by removing the stocking early this may have allowed the vein to fill with clot.  And cause superficial thrombophlebitis.  I would recommend and ultrasound to confirm that nothing more dangerous is going on.  And this is often helped with warm compress and NSAIDs.  In some special cases certain types of blood thinners can help with the pain and prevent propagation.   This usual improves after 10 to 14 days but varies.

Jordan Knepper, MD
Ann Arbor Vascular Surgeon

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.